Neurology Expert Forum
Need help for Benign Essential Tremor
About This Forum:

This forum is for questions and support regarding neurology issues such as: Alzheimer's Disease, ALS, Autism, Brain Cancer, Cerebral Palsy, Chronic Pain, Epilepsy, Fibromyalgia, Headaches, MS, Neuralgia, Neuropathy, Parkinson's Disease, RSD, Sleep Disorders, Stroke, Traumatic Brain Injury.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Need help for Benign Essential Tremor

Hi doctor,
PLEASE HELP ME TO SOLVE MY PROBLEM....
  Im a student and im 23yrs older.Im suffering from Benign Essential Tremors(BET).My hands are shaking uncontrollably.I have consulted a neuro specialist and he told me this and he gave me some prescriptions.He gave me Betacap-TR40(propanalol) and zicam 0.5(Clonazepam).He told me to take for 3 months and now i got used and dependent to this tablets.Now im taking this tablets for nearly 10 months.I didnt get time to go and consult him.So i seek ur advice doctor.Please do help me doctor.I have some questions to get it clear.
Are there any side effects like hairloss, stomach problems, on using these tablets continously?Are these tablets harmful to health?Are there any other remedies for BET?Do i have to quit smoking,drinking,and doing exercises in gym,because these causes much tremor?If i take these tablets for life long,in future will my children gets affects to this?Will these affect my sexual ability?Will it weaken my sexual hormones and can i satisfy my life partner? Tell me some other remedies if u know?I would like to know more about this disease,tablets,side effects and remedies.I feel depressed due to this and i cant concentrate on my studies.If i didnt take tablets for days i couldnt handle anything and i feel so....embarassed infront of others.I will b expecting for ur reply....Help me to solve this...PLZZZZZZZZ....
Related Discussions
Avatar_dr_f_tn
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.

Without the ability to examine you and obtain a history, I can not tell you what the exact cause of your symptoms is nor can I recommend specific therapies for you. However I will try to provide you with some useful information on Essential Tremor and its treatment.

First, regarding your concerns about side effects. In general, it can be said that if you look hard enough any medication can cause any side effect. Having said this, in younger adults such as yourself, tolerance to many of the side effects develop (after you have taken the medication for a few weeks, the side effects lessen).

Klonopin can certainly be addictive, and you can develop tolerance to it. Its main side effects are sedation (which improves with time) and in some people temporary (reversible) memory loss. If you plan to stop klonopin, you need to taper it according to a specific regimen prescribed by your doctor (you should not suddenly discontinue it).

Propranolol can cause fatigue, can affect the libido, and has some other side effects but it is generally well tolerated in younger adults. If you are very atheletic, propranolol may affect your performance as an athlete because it slows the heart rate. However, again, it is one of the established treatments for BET and it is useful in most people. It is not known to affect hormones pe se in most people, but it may mask the symptoms of low blood sugar in diabetics and so in diabetics it should be used with caution. It should not be used in asthmatics.

Other treatments for BET include primidone, or mysoline. The main side effect is sedation and it can cause allergic reaction in some people. Topamax is another medication used, its main side effect is cognitive slowing (it makes you think sort of slowly) but this improves with time and can be minimized by slowly going up on the dose. Other medications that have been tried and work include selective beta-blockers (similar to propranolol, but works selectively on more specific receptors), and neurontin, which is useful but can cause sedation and weight gain

Again, most medication have one side effect or another but in the treatment of BET, they have been successful for most patients. When the tremor becomes debilitating and starts affecting daily life and occupation, there are surgical options available (called deep brain stimulation, which at this time is only done in a few centers in the world but seems highly effective).

Essential tremor is hereditary (it runs in families). The good news about it is that besides the tremor, which is of course very bothersome to some people, it does not have other consequences (it is not neurodegenerative).

If you are feeling depression and anxiety, treatment of your underlying depression and anxiety will help your tremor. Also, cessation of smoking and caffiene intake may improve your tremor as well. While alcohol is known to improve BET, excessive alcohol consumption is recommended against since alcohol is addictive and harmful if not used moderately.

I recommend continued follow-up with your doctor. it is important for you to discuss all your questions and concerns with him/her and find a treatment regiment that you are comfortable with and that is effective. Discuss your depression and anxiety symptoms as well as these are treatble and you should not have to suffer from them

Thank you for using the forum, I hope you find this information useful, good luck.
5 Comments
Blank
147426_tn?1317269232
I want to thank you for the compassionate and thorough explanation you have given here.  It is refreshing to see not only the questions answered, but some education given so the person can have an idea of where to turn.

Quixotic1
Blank
Avatar_n_tn
Thank you doctor for ur clear explanation given to my question.I hav consulted my doctor again and he told me to continue the propranolol tablets for 6months..He told me that the tremor is because of the excess secretion of some hormones..
Blank
Avatar_n_tn
I am not a doctor but last year I develped tremors in my right hand (as well as pins and needles, numbness etc.) I can't take proponal because of asthma, but I started taking a calcium/ magnesium/ vit.D pill and my tremors have vanished.  
Blank
Avatar_m_tn
A related discussion, regarding essential tremor was started.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank